Home > E. Pathology by systems > Skin > corticosteroid atrophy

corticosteroid atrophy

Friday 16 November 2012

Cutaneous atrophy

Cutaneous atrophy is an important complication of the long-term topical application of corticosteroids, especially if occlusive dressings are used or the steroids are fluorinated preparations.

The injection of corticosteroids into the skin will also produce local atrophy; rarely, atrophic linear streaks develop along the lines of the overlying lymphatic vessels draining the injection site.

Telangiectasia and striae are other complications that may develop.

Profound digital collagen atrophy has been reported in a patient with Cushing’s syndrome. Elevated plasma cortisol levels were present secondary to an adrenal adenoma.

The pathogenesis of corticosteroid atrophy is not completely understood. It appears to involve diminished synthesis and enhanced degradation of collagen.

Histopathology

Epidermal thinning with loss of the rete ridges is an early change. The superficial dermis often has a loose texture and there may be telangiectasia of superficial vessels.

The reticular dermis is reduced in thickness only after prolonged topical therapy.

If atrophy is present the collagen bundles may appear thin and lightly stained.

At other times the collagen appears homogenized.

In some areas fibroblasts are decreased in number.

Elastic fibers are focally crowded.

There may also be a reduction in the size of the dermal appendages.

Electron microscopy

There is disorganization of the collagen bundles and a variable thickness of the fibers.

Globular masses of microfibrils are also seen.